Tennessee, 2015

Hail and Damaging Wind in Tennessee, May 31, 2015

May 31, 2015 · NWS MEG · 2 events in 1 county or zone

An upper level low pressure system moved into the Mid-South and remained nearly stationary. As a result, a few diurnal showers and thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system moved into the Mid-South and remained nearly stationary. As a result, a few diurnal showers and thunderstorms developed. One storm became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 11:38 AM CST, 27 minutes earlier.

Area forecast discussion, May 31, 11:38 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT SUN MAY 31 2015

.DISCUSSION...

UPDATED FOR THE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 911 AM CDT SUN MAY 31 2015/

UPDATE...
UPDATED FOR INCREASED MORNING POPS.

DISCUSSION...

LARGE SWATH OF SHOWERS WITH EMBEDDED THUNDER WILL CONTINUE TO
PIVOT NORTHEAST ALONG A STALLED FRONT IN THE MS RIVER VALLEY THIS
MORNING...WITH RAINFALL RATES AVERAGING A QUARTER OF AN INCH AN
HOUR. HAVE INCREASED POPS IN THIS REGION THROUGH NOON. IN
ADDITION...STORM COVERAGE WILL INCREASE BY NOON TO THE EAST OF THE
FRONT WITH SOME STRONG AND POSSIBLY SEVERE OVER NORTH MISSISSIPPI
AND A LARGE PORTION OF WEST TENNESSEE.

THE REMAINDER OF THE FORECAST...WITH SLIGHTLY COOLER HIGH
TEMPERATURES...IS STILL ON TRACK THIS MORNING.

JAB

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT SUN MAY 31 2015/

DISCUSSION...
GOES WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL LONGWAVE TROF OVER
THE CENTRAL AND SOUTHERN PLAINS...PRECEDED BY A SUBTROPICAL MOISTURE
PLUME EXTENDING NORTHWARD FROM MEXICO...THROUGH THE MS AND OH
RIVER VALLEYS. THIS LONGWAVE TROF WILL DROP INTO THE LOWER/MID MS
RIVER VALLEY THROUGH EARLY MONDAY. IN THE INTERIM...A SERIES OF
WEAK IMPULSES SHOULD LIFT THROUGH THE MIDSOUTH AHEAD OF THE
APPROACHING TROF. AS IN THE PAST FEW DAYS...COVERAGE OF STORMS
SHOULD INCREASE WITH DAYTIME HEATING. A FEW STORMS MAY APPROACH
SEVERE LIMITS OVER NORTHEAST MS...WHERE PREFRONTAL INSTABILITY
WILL BE SLIGHTLY GREATER.

TODAY/S 00Z MODELS CONTINUE TO CUT OFF THE UPPER TROF OVER THE
SOUTHEAST U.S. EARLY IN THE WEEK. HOWEVER...TODAY/S MODELS /THE
GFS IN PARTICULAR/ DRIFT THE CUTOFF LOW FURTHER WEST TOWARD THE
MIDDLE OF THE WEEK. THIS WOULD RESULT IN RAIN CHANCES PERSISTING
NEAR THE TN RIVER VALLEY... WITH ISOLATED STORMS POSSIBLE AS FAR
WEST AS THE MEMPHIS METRO. CUT OFF LOWS ARE TYPICALLY A CHALLENGE
FOR THE MODELS...AS TODAY/S ECMWF/GFS DIFFERENCES BEYOND 60 HOURS
SHOW. THUS FORECAST LOWER THAN NORMAL WITH RESPECT TO RAIN CHANCES
BEYOND MONDAY.

FEW CHANGES FOR THE EXTENDED PERIODS...WITH LATE WEEK TEMPS LIKELY
WARMING. ECMWF CONTINUES TO BUILD THE SOUTHERN PLAINS UPPER RIDGE
EASTWARD...SUGGESTING LOWER 90S POSSIBLE OVER THE MIDSOUTH BY NEXT
WEEKEND.

PWB

&&

.AVIATION...

18Z TAF CYCLE

A MIX OF IFR AND MVFR CIGS WILL CONTINUE THIS AFTERNOON AT ALL OF
THE TAF SITES. RAIN AND THUNDERSTORMS WILL ALSO CONTINUE AND WILL
IMPACT MOST LOCATIONS THROUGH THE AFTERNOON. A FRONT STRETCHED
ACROSS THE AREA WILL SLOWLY MOVE SOUTHEAST THROUGH THE DAY...WITH
NORTH WINDS TO THE NORTH OF THE FRONT AND SOUTHERLY WINDS SOUTH.
ALL WIND SPEEDS SHOULD REMAIN FAIRLY LIGHT TODAY AT 6 KTS OR LESS.

THE DISTURBANCE PRODUCING THE PRECIPITATION WILL MOVE OUT TO THE
NORTHEAST THIS EVENING BRINGING AN END TO THE RAIN BY LATER THIS
EVENING. LOW IFR AND EVEN LIFR CIGS SHOULD DEVELOP LATER TONIGHT
AND BE SLOW TO LIFT BACK TO MVFR LATE IN THE TAF FORECAST PERIOD.
WINDS WILL BE MAINLY FROM THE NORTH AT 8 KTS OR LESS AT ALL SITES
EXCEPT KTUP WHERE LIGHT AND VARIABLE CONDITIONS CAN BE EXPECTED
INTO MONDAY MORNING.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 31, 2:21 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 AM CDT SUN MAY 31 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
321 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...
MAINLY OVER NORTHEAST MISSISSIPPI. LOCALLY HEAVY RAINFALL AND
GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, May 31, 11:20 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 PM CDT SUN MAY 31 2015

MSZ003>005-TNZ089-090-311800-
BENTON MS-TIPPAH MS-ALCORN MS-HARDEMAN TN-FAYETTE TN-
1220 PM CDT SUN MAY 31 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 100 PM CDT FOR...

NORTHERN BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

AT 1220 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CANAAN...OR 17
MILES SOUTHEAST OF WILLISTON...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN NORTHERN BENTON...NORTHERN TIPPAH...NORTHWESTERN ALCORN...
SOUTHERN HARDEMAN AND SOUTHEASTERN FAYETTE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3485 8880 3494 8932 3523 8926 3521 8878
      3500 8879 3499 8877
TIME...MOT...LOC 1720Z 236DEG 27KT 3497 8916
Special weather statement, May 31, 11:50 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1250 PM CDT SUN MAY 31 2015

TNZ054-055-311815-
DECATUR TN-HENDERSON TN-
1250 PM CDT SUN MAY 31 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 115 PM CDT FOR...

CENTRAL DECATUR COUNTY IN MIDDLE TENNESSEE...
EAST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

AT 1250 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED OVER DARDEN...OR 10 MILES EAST OF LEXINGTON...MOVING
NORTHEAST AT 15 MPH.

PEOPLE IN CENTRAL DECATUR AND EAST CENTRAL HENDERSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3576 8799 3572 8803 3569 8803 3568 8802
      3566 8802 3562 8804 3557 8801 3554 8824
      3564 8828 3579 8798 3578 8798
TIME...MOT...LOC 1750Z 246DEG 11KT 3562 8820

The radar

The Ft Campbell radar (KHPX), 143 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
May 31, 12:05 PM CST to 12:25 PM CST
Where
Decatur County, Parsons to 1.02 mi NE of Parsons Scott Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.650, -88.130

Straight line winds knocked down trees in Parsons. One tree fell on a house.

Hail, Decatur

When
May 31, 12:05 PM CST to 12:25 PM CST
Where
Decatur County, Parsons
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.650, -88.130

Nickel to quarter size hail fell in Parsons.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582844, 582845.